Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Having severe itching on forearms, elbow and shoulders. Took Benadryl. Allergy?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2532 Questions
Question
Severe itching of the forearms at the elbow and fronts of shoulders. Seasonal starting about 2 weeks ago again and lasts 2 or 3 months. Ice and Benadryl give some relief but it itches so badly that I draw blood. No rash I have no known food or environmental allergies.
Posted Tue, 16 Jul 2013 in Asthma and Allergy
 
 
Answered by Dr. Sumit Bhatti 6 hours later
Hi,

Thank you for your query.

1. Get a prescription for an anti-histamine such as cetrizine or hydroxyzine (Atarax). These would cause less drowsiness than Benadryl (diphenhydramine).

2. Once an allergy develops, a cocktail of substances is released into the blood and body tissues. Anti-histamines counter only histamine, which is one of the many substances responsible for the symptoms of allergy. Other options that may be added by your doctor include anti-leukotrienes (such as montelukast) and steroids. Some of these substance shave no known antidote.

3. Hence is it is better to start these medications a couple of weeks before the onset of a seasonal allergy.

4. It may be difficult to identify the exact cause of sever itching of the forearm at the elbow and front of the shoulders and no where else. Local application of Lacto-Calamine moisturizing lotion may help reduce skin dryness, soothe the skin and help reduce itching.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Having severe itching on forearms, elbow and shoulders. Took Benadryl. Allergy? 6 hours later
As i thought about this I realized that I do itch other places on my body just not as severe. Head, no dandruff, and middle of my back. As well as other just generalized itching. Would this change your answer at all?
 
 
Answered by Dr. Sumit Bhatti 7 hours later
Hi,

Thank you for writing back.

1. If this is a generalized problem it is more likely to respond to the oral medication.

2. This would not change the above-mentioned medication.

I hope that I have answered your query. If you have any further questions, I will be available to answer them.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor